Tennessee, 2003

Flash Flooding and Damaging Winds in Tennessee, August 10 to 11, 2003

August 10 to 11, 2003 · NWS OHX · 4 events in 3 counties and zones

2 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 10, 1:00 PM CST, 1 hour earlier.

Area forecast discussion, Aug 10, 1:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT SUN AUG 10 2003

WEAK LL BOUNDARY CONTINUES TO MEANDER JUST EAST AND SOUTH OF THE MID-
STATE THIS AFTERNOON...WITH TROFS ALOFT HOLDING THEIR POSITION. BAND
OF THUNDERSTORMS WORKING NEAR THE LL...WITH ISOLATED DEVELOPMENT BACK
TO THE WEST ACROSS THE CWA.

MODELS SHOWING SMALL CHANGES THIS PERIOD. 70+ UL JET STREAK COMING
DOWN ACROSS THE NORTHERN PLAINS WILL CONTINUE TO CARVE OUT EASTERN US
ML/UL TROFS...EVENTUALLY TRYING TO SHOW CUTOFF LOWS DEVELOPING.
PROCESS WILL BE A SLOW ONE BUT BY LATE TUESDAY/EARLY WEDNESDAY...
TROF AXES SEEMINGLY RETROGRADE BACK WEST FAR ENOUGH TO BRING INVERTED
LL BOUNDARY AND DEEP MOISTURE BACK OVER THE CWA.

THRU TUESDAY HOWEVER...TRENDS EXPECTED TO BE VERY CLOSE TO WHAT
HAS BEEN GOING ON FOR THE LAST FEW DAYS. EXPECT ISOLATED-SCATTERED
THUNDERSTORMS...MOST NUMEROUS EAST...TO DEVELOP LARGELY WITH
DIURNAL SWING. THUNDERSTORMS LOOK TO BE LITTLE MORE NUMEROUS TUESDAY
THAN ON MONDAY.

WILL BASICALLY KEEP POPS RUNNING AS THEY ARE FOR THE MOST PART...WILL
INCREASE TUESDAY ON THE PLATEAU SOME AS LL FORCING STRENGTHENS BACK
WESTWARD.

BNA BB 66/85/66/85 1223
CSV BB 61/79/61/79 2324

07
.BNA...NONE.
Hazardous weather outlook, Aug 10, 4:30 AM CST, 9 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-111030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

GIRODO

The radar

The Nashville radar (KOHX), 144 km away, was scanning. The volume nearest the first event began at 03:50 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Cumberland

When
August 10, 2:00 PM CST to 3:30 PM CST
Where
Cumberland County, Crossville
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Sheriff's office reported water over some roads in the city.

Thunderstorm Wind, Putnam

When
August 10, 9:50 PM CST
Where
Putnam County, Baxter
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.150, -85.633

Trees were blown down.

Flash Flood, Cumberland

When
August 11, 12:30 PM CST to 2:00 PM CST
Where
Cumberland County, Crossville
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Major street flooding was reported. Cars were stalled in parking lots with 6 inches of water. The highest water was on Miller Avenue.

Thunderstorm Wind, Sumner

When
August 11, 4:00 PM CST
Where
Sumner County, Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -86.617

Sheriff's office reported trees were blown down in Hendersonville.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332677, 5332678, 5332679, 5332680.